- advertisement -

First Seizure

Discussion in 'Parents of Children with Type 1' started by ADHDiabetic Mom, Feb 5, 2009.

  1. ADHDiabetic Mom

    ADHDiabetic Mom Approved members

    Joined:
    Apr 24, 2008
    Messages:
    644
    No, that's the really scary part. We don't know why it happened and he didn't feel it coming on. Usually, he wakes up with lows -- he's always been sensitive to them.

    But today, he says he remembers getting out of bed, but nothing else. He managed to get himself downstairs and into a bathroom before the seizure started, but he doesn't remember it.

    I wasn't able to get a good BG reading before giving him the glucogon. He's been in the 30's before without this happening, so he must have been really low.
     
  2. MamaC

    MamaC Approved members

    Joined:
    Dec 9, 2006
    Messages:
    5,292
    That may not be necessarily so. Tom has been everywhere from "LO" on up without any adverse affects. BUT - the endo says that sustained numbers in the 50s or 60s may cause a seizure just the same as a "LO."
     
  3. ADHDiabetic Mom

    ADHDiabetic Mom Approved members

    Joined:
    Apr 24, 2008
    Messages:
    644
    They told us to go ahead and use the glucogon if necessary, then to call 911 so that they could be there in time if it didn't work. I thought about calling 911, but figured we could get faster and better help from the diabetes hotline at Children's, so we called them and talked to the on-call endo.

    After seeing this, I can't imagine just sitting there watching a seizure while waiting for the paramedics. :eek:
     
  4. emm142

    emm142 Approved members

    Joined:
    Sep 7, 2008
    Messages:
    6,883
    I've seen something like this as well, although I've never had a seizure or passed out. I've been LO and obviously kind of confused, shaking etc, but with it enough to treat and still have memory afterwards, but I've been in the 30s and 40s and incoherant and I have no memory of a couple of 40s I've had.. all I know is what teachers / friends have told me after. Scary.

    I'm so sorry about Sean's seizure.. I hope he's feeling fully recovered soon. :(
     
  5. ADHDiabetic Mom

    ADHDiabetic Mom Approved members

    Joined:
    Apr 24, 2008
    Messages:
    644
    Interesting. I had not heard that, but it makes sense. That may be what happened.

    Gads, I hate this disease.
     
  6. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,652
    So sorry to hear of this - must have been an awful scare. I wish you the best of luck in trying to piece together the cause of hypoglycemia.

    The reference text Type 1 Diabetes by Hanas suggests that seizures will occur when BG levels get down to around 20, and also indicates that while they are alarming they are rarely dangerous.

    My thoughts are with you and your family.
     
  7. RosemaryCinNJ

    RosemaryCinNJ Approved members

    Joined:
    Mar 9, 2008
    Messages:
    3,571
    Katherine..When I had to use Glucagon due to seizing Amanda never vomited..(some kids do and some dont and usually its very soon after the injection) thats why they tell you to put child on their side in case they do vomit. Im so sorry that he hit his head!! If he hit it really hard have him looked at to rule out concussion? So scary..Mine siezed on the bed and the highchair!
     
  8. deafmack

    deafmack Approved members

    Joined:
    Sep 22, 2006
    Messages:
    3,209
    I am so sorry that happened. How Scary that must have been. Yes, the vomiting is a side effect of the glucagon. It is also part of the post dictal state of seizures Also if he is not feeling well, the seizure can definitely add to that. I know when my nephew has seizures I would keep him home from one to several days depending on its severity. The seizure would literally wipe him out. Sending him to school would be just absolutely out of the question. I hope he feels better soon. (((HUGS)))
    By the way, there is an article in the current digital issue of Diabetes Health where a father talks about this happening with his daughter.
    The website is here. http://www.diabeteshealth.com Click on the digital edition. I thought how many times can parents whose children have had hypoglycemic seizures relate to this.
     
  9. Denise

    Denise Approved members

    Joined:
    Jun 24, 2008
    Messages:
    2,534
    Molly has been in the 20's TWICE and 30's once and she was lucid each of those times. I felt like we were lucky that perhaps Molly was going to be an easy "low" kid but the endo warned us that just b/c she had a 20 and was fine THIS time doesn't mean NEXT time she won't have a seizure. :eek: She said that the body reacts differently. I'm sorry Sean had a seizure and hopefully this is the last time for a loooooooooooong time!
     
  10. sariana

    sariana Approved members

    Joined:
    Dec 28, 2007
    Messages:
    422
    Oh, I must have written that wrong... lol

    I meant to say that we were to call 911 after using the glucagon Even if she was ok... Use glucagon, Dial 911.... automatically... every time...

    Come to think of it, I need to find out how much to give her again since she is older now...
     
  11. ScottB

    ScottB Approved members

    Joined:
    May 7, 2007
    Messages:
    1,634
    Try not to be too alarmed by that because depending on how severe the seizure was, a seizure all by itself is fully capable of knocking your mental faculties into lala land long after the seizure is over however falling and striking something on the way down does complicate it. For me having a seizure about guarantees that I'll be worthless for the rest of the day.
     
  12. KatieJane'smom

    KatieJane'smom Approved members

    Joined:
    Jun 15, 2008
    Messages:
    1,670
    Oh, you poor thing - how scary! I'm so very sorry that happened to ya'll. Please, please give us an update on how he's doing!!

    Where do you live? We are are north of Dallas. Who's your endo? We see Dickson but I'm thinking of asking to see someone else.....I love seeing Marilyn but our real doc visits are pretty much a waste of time if you know what I mean.

    Hope everything is better by now!!

    Big hugs to you,
    Kristi
    www.lildotspot.com
     
  13. MJH

    MJH Approved members

    Joined:
    Feb 6, 2009
    Messages:
    6
    So sorry to hear you had to go through that experience.

    When I was in my tweens and teens and having a low BG in the middle of the night I would sleep walk to the refrigerator and a few times I woke up to find myself eating (more like pigging-out). Sounds like he might have been on his way to do the same thing.

    He may have been having a normal day as far as BG reading/activity/etc., but hormones often wreck havoc...not the greatest news for teens. Also, many times exercise (depending on type, degree of participation, frequency) can have an effect on BGs sometimes 24+ hours or more after the activity.

    And yes, it is very disorienting after such an episode. When I had them in the past (4 years without one) I would come out of them and have to ask for the date and where I was at.

    But look at it this way...his body was fighting back and even if you weren't able to get him the glucagon his adrenaline would have most likely brought him back to a state to handle the low with help or even on his own (as I can attest to myself with evidence being the disorientation and swollen tongue from chomping down on it during the seizure).

    As far as glucagon dosage...my husband learned to give me about 1/4 to 1/2 of the injection...if not I would skyrocket on the rebound.

    The most humorous thing I found in all of my experience was the first (and only) time my husband called the ambulance - the ER doc gave me a seizure disorder dx, HA!
     
    Last edited: Feb 6, 2009
  14. Wendyb

    Wendyb Approved members

    Joined:
    Nov 6, 2007
    Messages:
    622
    Gosh this is just terrible. I think I would just find myself looking at my son and his injuries and want to scream my head off over this disease. I am so sorry you both have had to go through this. I hope he recovers soon.
     
  15. linda

    linda Approved members

    Joined:
    Jul 18, 2007
    Messages:
    1,303
    Hey (((hugs)))) sorry-Was that the kit I sent you just this week from the swap?...oh my....Em had seizure we used glucagon, went to er, she was nausous but didnt throw up till we got there about a 1/2 hour or so i think. Then had to eat , started to go low again, be careful, she needed hydration, please hang in, hope he feels better soon!!(If it was ours, it was expired and only meant to practice?):cwds:
    Lin T.
     
  16. ADHDiabetic Mom

    ADHDiabetic Mom Approved members

    Joined:
    Apr 24, 2008
    Messages:
    644
    No, I'd had it awhile and it didn't expire until April. Of course, if I had no other choice, I'd use an expired glucagon! :cwds:
     
  17. ADHDiabetic Mom

    ADHDiabetic Mom Approved members

    Joined:
    Apr 24, 2008
    Messages:
    644
    Yes, looking back, I think half the dose would have been plenty.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice